Tribune Print Share Text

A dangerous natural remedy

Created date

April 6th, 2016

According to a University of California study, 20% of the U.S. population uses herbal products. Sold as dietary supplements, they are for the most part safe. They are not, however, regulated by the Food and Drug Administration with regard to their safety or efficacy as medicines. Thus, there may be unlisted ingredients and/or varying amounts of the product from bottle to bottle. 

According to the American Herbalists Guild, 75% of the world’s population relies on traditional medical practices—many of which involve herbal medicines.

Natural but toxic  

Aconitine is an example of a so-called natural remedy that has been shown to be toxic. Nevertheless, it is the main ingredient in Fuzi, an herbal medicine used in southwest China provinces to relieve pain and reduce inflammation. 

Researchers in China recently described a case in which a 45-year-old woman came in to the emergency room with a very rare but dangerous heart arrhythmia called bidirectional ventricular tachycardia (BVT). BVT has been associated with aconitine poisoning, and blood tests confirmed that the patient had in fact ingested aconitine. Fortunately, the doctors were able to reverse the arrhythmia with medication. 

Herbal preparations containing aconitine can be found in some areas of the United States. They may be called by a number of names, including monkshood, devil’s helmet, friar’s cap, wolf’s bane, and tiger’s bane. Seniors are cautioned against using any herbal products without their doctor’s consent. Many can be toxic on their own or can react negatively with common medications. 

Comments